Winter Weather, Marquette
- When
- March 1, 6:00 AM CST to 6:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Three to six inches of wet snow.
A strong upper level disturbance brought moderate to sometimes heavy snow to portions of southern and central WI, mainly north of Madison and Milwaukee. Several inches of snow accumulated on roads and caused vehicle slide-offs and accidents.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A strong upper level disturbance brought moderate to sometimes heavy snow to portions of southern and central WI, mainly north of Madison and Milwaukee. Several inches of snow accumulated on roads and caused vehicle slide-offs and accidents. Sheboygan County had a large number of vehicle slide-offs and accidents including one fatality.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 1, 3:20 AM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
320 AM CST Wed Mar 1 2017
.SHORT TERM...
TODAY AND TONIGHT...Forecast confidence is Medium.
Confidence in this forecast remains middling at best. Unreliable NAM
has shifted axis of heavier precipitation across northern WI today.
GFS and ECMWF more consistent but still having issues with strength
of synoptic scale forcing. Never the less, used a blend of these
two short term models for today. Still expect low pressure to
strengthen over central and eastern Great Lakes today with
sharpening trof at around 10k feet. Increasing northerly winds in
the wake of this trof will pull colder air southward across southern
WI today. This will change the bulk of the precipitation over to
snow or a rain/snow mix. Several upstream short wave trofs will
provide necessary lift to generate areas of mostly light rain and
snow this morning across southern WI. A period of mid-level
deformation swings through this afternoon generating more light snow
before tapering off from west to east during the mid to late
afternoon. Used a blend of forecast guidance and came up with lower
QPF and resultant snowfall across the area today with amounts of 2
to 4 inches across the northern half of the CWA and from one half to
2 inches across the southern half. Wl keep Winter Weather Advisory
going for north but drop southern tier from Iowa County east to
Milwaukee County including Dane, Jefferson and Waukesha counties as
well. Main snow for the Milwaukee metro will be this afternoon but
with lesser amounts and with the likelihood of pavement
temperatures remaining above freezing, had enough confidence to
drop advisory in this area.
A period of gusty winds this afternoon and evening may result in
patchy blowing snow as the temperature dewpoint depressions and snow
liquid ratios increase.
Snow and any lingering rain will end early this evening but a
resurgence of low level warm air advection and lingering high rh may
result in light snow redeveloping late tonight, mainly western CWA.
.LONG TERM...
THURSDAY... Forecast confidence is medium.
A shortwave trough is expected to slide through eastern Iowa and
northern IL or southern WI on Thu. Steep lapse rates and brief
strong omega could cause a quick inch of snow, along with reduced
visibilities. This event would impact travel, especially if it
happens during the afternoon commute. Timing, track and strength are
still uncertain.
Temperatures are going to remain cold, I mean around seasonal
normal, through the end of the work week. We could see another
clipper system bring light snow Fri night.
SATURDAY THROUGH SUNDAY... Forecast confidence is high.
Temperatures will warm to well above normal once again this weekend
after a warm front lifts all the way to Lake Superior. Forcing and
moisture with this warm front are not too impressive, so not
expecting storms or any precip. There should be a fair amount of mid
level clouds though. Southerly winds could become fairly breezy
on Sunday.
MONDAY THROUGH TUESDAY... Forecast confidence is medium.
A deep upper trough will approach from the Pacific Northwest
early next week. This will help to draw moisture up into WI
ahead of a strong cold front. The synoptic pattern favors
thunderstorms Monday. The cold front is expected to cross southern
WI Mon afternoon or night, there is still a lot of model
uncertainty.
&&
.AVIATION/12Z TAFS/...
Increasing low level winds helping to thin areas of dense fog across
southern WI overnight. A few pockets remain in the south but these
should continue to thin through the early morning. Occasional light
rain should transition to periods of light snow later this morning
and early afternoon with cigs remaining mostly MVFR to IFR. The snow
will cause visibility restrictions later this morning and
afternoon as well.
&&
.MARINE...
Tightening pressure gradient associated strengthening low pressure
over the central Great Lakes has caused gusty winds to rapidly
develop overnight, after 06z over the near shore waters. Gusty
winds will continue today into tonight so Small Craft Advisory will
remain in effect. Strongest winds expected from mid-afternoon
through early evening when wind gusts could approach Gale levels.
Too much uncertainty to upgrade at this point but wind gusts likely
to reach at least 30 knots for a time.
Also, increasing winds helping to thin and dissipate the dense fog
that had been over the near shore waters. Patchy fog may linger
early this morning, but should continue to thin.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST this evening for WIZ046-
047-051-052-056>060.
LM...Small Craft Advisory until 4 AM CST Thursday for LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...MBK
Thursday THROUGH Tuesday...MRCHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 427 AM CST Wed Mar 1 2017 WIZ046-047-051-052-056>060-062>072-021030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 427 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight Accumulating snow of between 1 and 4 inches is expected across most of southern Wisconsin today. Some of the snow will melt, however slushy accumulations can be expected to cause deteriorating travel conditions and slippery roads. A Winter Weather Advisory is in effect north of a line from Spring Green to Madison to Milwaukee. Blustery northwest winds gusting to 30 mph this afternoon may cause patchy blowing snow. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Low pressure moving northeast through the northern plains may bring a few thunderstorms to southern Wisconsin next Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed however your snowfall reports are appreciated. LMZ643>646-021030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 427 AM CST Wed Mar 1 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Gusty north winds will back to the northwest later today as low pressure strengthens over the eastern Great Lakes. Frequent gusts of 25 to 30 knots are expected with high waves towards the open waters. A few gusts will approach gale force this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves will occasionally reach Small Craft Advisory levels from Sunday through Tuesday ahead of low pressure moving through the northern Plains. www.weather.gov/mkx MBK
The national radar mosaic for the moment the first event began.
7 winter weather, 2 winter storm. Local standard time, as filed.
Three to six inches of wet snow.
Two to five inches of wet snow with the highest totals in the northeast portion of the county.
Three to five inches of wet snow.
Four to six inches of wet snow.
Four to six inches of wet snow.
Five to six inches of wet snow. A few schools closed early along with a few private and government events.
Three to six inches of wet snow with the highest totals in the northern half of the county.
Five to seven inches of wet snow with the highest totals in the northern half of the county. One fatality occurred when a motorist slid and crossed the centerline striking another vehicle on highway 32 in the Town of Lima. Heavy snow was occurring at the time.
Three to five inches of wet snow with the highest totals in the northwest portion of the county.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Sheboygan | 2017-03-01 | 85 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672911, 672913, 672906, 672910, 672907, 673142, 672914, 673138, 672912.